Advanced Search
MyIDEAS: Login to save this paper or follow this series

On the inefficiency of the restricted maximum likelihood

Contents:

Author Info

Registered author(s):

    Abstract

    The restricted maximum likelihood is preferred by many to the full maximum likelihood for estimation with variance component and other random coefficient models, because the variance estimator is unbiased. It is shown that this unbiasedness is accompanied in some balanced designs by an inflation of the mean squared error. An estimator of the cluster-level variance that is uniformly more efficient than the full maximum likelihood is derived. Estimators of the variance ratio are also studied.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.econ.upf.edu/docs/papers/downloads/1415.pdf
    File Function: Whole Paper
    Download Restriction: no

    Bibliographic Info

    Paper provided by Department of Economics and Business, Universitat Pompeu Fabra in its series Economics Working Papers with number 1415.

    as in new window
    Length:
    Date of creation: Mar 2014
    Date of revision:
    Handle: RePEc:upf:upfgen:1415

    Contact details of provider:
    Web page: http://www.econ.upf.edu/

    Related research

    Keywords: efficiency; random effects; truncation; variance component.;

    This paper has been announced in the following NEP Reports:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Stavros Kourouklis, 2012. "A New Estimator of the Variance Based on Minimizing Mean Squared Error," The American Statistician, Taylor & Francis Journals, vol. 66(4), pages 234-236, November.
    2. Kubokawa, T., 1995. "Estimation of Variance Components in Mixed Linear Models," Journal of Multivariate Analysis, Elsevier, vol. 53(2), pages 210-236, May.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:upf:upfgen:1415. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ().

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.